NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 22, 7:34 PM EST, 56 minutes earlier.
Area forecast discussion, Feb 22, 7:34 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
734 PM EST Tue Feb 22 2022
.SYNOPSIS...
Low pressure moving through the Saint Lawrence River Valley
will being rain tonight. It will be mild and windy into
Wednesday, but temperatures will drop sharply behind a cold
front Wednesday afternoon. High pressure building in from
Canada will bring mainly fair and cold weather on Thursday. A
low pressure system will bring accumulating snow Thursday night
into Friday, with moderate to heavy accumulations possible.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Flood Watch continues for the western/central Mohawk Valley,
southern Adirondacks, Lake George area, and southern Vermont
this afternoon into Wednesday evening...
Surface low pressure will move from Michigan this evening to just
east of northern Maine by 7am Wednesday, transiting across the
lower great lakes and the Saint Lawrence River Valley as it moves
northeast.
The low level jet will strengthen considerably (55-75 kt at 850 mb
and 40-60kt at 925 mb based on the 12Z NAM) later this afternoon
into the evening bringing warmth and moisture into the Northeast
states. PWATs are forecast to rise to 1-1.25", which is +2 to +3 SD
per the NAEFS. Strong warm advection will lead to lift which will
produce clouds and rain, which could be moderate to heavy at times.
Similar to last week's rain event, models indicate the terrain will
modulate rainfall based on southwest upslope flow. So, rain will be
heaviest and longest lived over the SW ADKs, eastern Catskills, and
western slopes of the western New England high terrain. A local
minimum expected in the Capital District. Higher clouds and
steadiest precipitation looks to move east after 1 am, but low
level moisture lingers into Wednesday.
Winds will be increasing through the late afternoon and remain gusty
into the evening. Forecast soundings point to a near-surface stable
layer which should prevent the strongest winds from reaching the
surface. Not out of the question to see some 40 mph+ gusts which
could bring down a few tree branches and cause an isolated power
outage. The threat for this is greatest between 4pm and
midnight. Best chances for the higher winds are across the
higher terrain. Temps tonight night steady or rising a few
degrees from afternoon highs, with upper 40 to mid 50 degree
readings expected.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
A cold front will be tracking through the forecast area on
Wednesday. Temps likely fall through the day north and west of
Albany. From Albany south and east, there is potential for temps
to briefly spike and become quite mild in the morning to early
afternoon before the front moves through and has temps dropping
during the rest of the afternoon. We could see some low 60s in
the Mid Hudson Valley and northwest CT. A few lingering showers
will be possible along and just ahead of the front. Also, 12Z
NAM indicates some surface based CAPE of ~150 J/Kg just ahead of
the front in the Mid Hudson Valley and northwest CT. This CAPE
plus strong low level jet behind the front could lead to some
strong wind gusts with any showers that develop along the front.
Gradient winds behind the cold front are also in the 40 to 45
mph range so surface wind gusts to these values are possible
Wednesday afternoon and evening.
Strong 1045 mb high setting up over the northern Plains will build
eastward and funnel cold air into the region for Wednesday
night, with lows from around zero far north to around 20 south.
Thursday, surface high continues to build eastward into southern
Ontario/southeastern Quebec keeping continued flow of cold air into
the area. Forecast highs a little below normals mainly in the 20s to
mid-30s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Confidence of a significant winter storm Thursday night through
Friday across eastern New York and western New England continues to
increase. Following the winter storm will be some lake effect snow
showers Friday night into Saturday. A clipper system and associated
cold front could bring additional snow showers to at least parts of
the area Sunday into Monday. Temperatures are expected to run below
normal through the period with mean upper level troughing in place
over the region.
Global forecast models (GFS/ECMWF/CMC) and their ensembles remain in
good agreement in advertising a winter storm system that will take
the track of a "Miller B" (that is from the TN Valley into the OH
Valley and eventually off the coast of southern New England).
We start off the period Thursday night where aloft we'll have mid-
upper troughing situated over the interior western states and an
anomalously strong 588 dam mid-upper ridge will be established over
the southeastern U.S. In between these two weather features a
strong, confluent mid to upper level jet established over the region
(Northeast U.S. into southeastern Canada). Multiple mid to upper
energies/perturbations and induced frontal waves will eject out of
the Southwest and South-central U.S. and track along this jet into
the region. Near the surface, a 1040 hpa surface high pressure
system will be established over southeastern Ontario/southwestern
Quebec. This will allow for copious amounts of cold air to channel
southward from Quebec.
As far as the atmospheric dynamics, the forecast area Thursday night
will be placed in the right entrance region of a departing 130-150
kt and 70-90 kt jet streak at the H250 and H500 levels,
respectively. Furthermore, 0-3km bulk shear values wee sampled at 40-
60 kts with increasing positive vorticity advection (PVA) Thursday
night into Friday.
During the day on Friday, the area will be placed in the left exit
region of the second jet streak (130-150 kts at 250 mb and 90-110
kts at 500 mb) providing for a continuation of large-scale lift as
precipitation continues.
PWAT and integrated water vapor transport (IVT) values are progged
to be 1-3 STDEVS above normal. Some of the forecast soundings show
some signal of adequate lift in the dendritic growth zone with omega
values in the DGZ of -1 to -2 Pa/s.
All said, the dynamics that will be in place will support for
sufficient large-scale ascent for moderate to at times heavy
precipitation during the onset time and for that matter the entirety
of this event.
Thursday night, clouds will lower in elevation as the
developing/strengthening low pressure system over the lower
Mississippi Valley tracks northeast towards our region. PoPs and the
precipitation field will increase from southwest to northeast as
profile soundings over the area becomes more and more saturated from
top to bottom.
With an adequate reservoir of cold air in place over the region
courtesy of the aforementioned 1040 mb high over Ontario/Quebec,
precipitation types (p-types) will be supportive of primarily snow
over much of the area. There is the possibility of mixed
precipitation over at least parts of the area. Uncertainty will be
how much cold air damming will be in place and how far north the
warm nose of the jet moves over the area. For now have kept much of
the area in snow. Early/preliminary snow amounts from this storm
system by Friday night from the NBM is 6-12 inches over the area.
Ensembles are indicating 5-10 inches over the area. Though still
early with finer details still needing to be ironed out, this winter
storm system has the potential to be quite impactful over a large
swath of eastern New York and western New England.
Friday night into Saturday, the deformation snow band over the
Capital Region and points northwest will have pushed out.
Additionally, lake effect snow showers will have also decreased in
coverage and have dwindled over the area. Any snow amounts from
these two features will be light/small.
Dry and tranquil weather conditions return to the area on Saturday
as a broad 1032 mb high pressure system builds in from the central
U.S.
Sunday into Monday, we have to keep eyes on a clipper system from
the northern stream that could potentially bring some light snow to
at least parts of the area. The best chance at this point is over
our west-northwest zones. Uncertainty with regards to strength and
location of best forcing still exist.
Monday through Tuesday turns drier and calmer as another surface
high builds into the region.
As far as temperatures, anomalies will run colder than normal for
the period with a mean upper level trough becoming established over
the region.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MVFR ceilings in place at PSF and POU this evening with LIFR
ceilings at GFL and ALB as an area of rain continues tracking
eastward through the terminals. While rain is generally light to
moderate, rain is especially light at ALB due to downsloping
off the Catskills and will remain light until the rain ends near
Midnight. The only exception is through about 02 UTC when one
last push of more organized rain progresses through the region.
Despite the light rain intensity, visibility at ALB and GFL
dropped to MVFR and IFR, respectively, due to moist air
overriding the cold ground surface resulting in fog. These
reduced visibilities will stay in place until we observe an air
mass change mainly towards 15 UTC/Wed.
The steady rain exits by 03 - 06 UTC from the terminals with
GFL and PSF the last to see the rain end. MVFR/IFR ceilings stay
in place through 15 UTC as moist and mild air stays in place.
By 14 - 17 UTC/Wed, a cold front will push through the region
resulting in a wind shift to the west that will usher in cooler
and drier air. A brief period of rain or possibly even sleet is
possible as this boundary pushes through which is why we
included a PROB30 group during this period at nearly all TAF
sites. Once the boundary clears the region and winds usher in a
cooler/drier air mass by 17-18 UTC, VFR conditions will stay in
place through the end of the TAF period.
Winds tonight will stay light at GFL but breezy south-southeast
winds will continue at ALB, PSF and POU with sustained ranging
10 - 20kts with gusts to 25-30kts. The strongest winds will
likely be observed at PSF due to its higher elevation.
Low level wind shear (LLWS) at GFL was included given calm sfc
winds but winds at 2000ft near 50kts. This should end by 06 UTC
when the winds at 2000ft feet diminish. Otherwise, breezy southerly
winds tonight shift to the west-northwest by 14 - 16 UTC/Wed as
the cold front pushes through the region with sustained winds
remaining near 10-20kts and gusts 25-30kts.
Outlook...
Wednesday Night: Low Operational Impact. Breezy. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: High Operational Impact. Likely SN.
Friday: High Operational Impact. Definite SN.
Friday Night: Low Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Breezy. Slight Chance of SN.
&&
.HYDROLOGY...
Known ice jams have been reported on the East Canada Creek above
Dolgeville, the Sacandaga above Benson, the Hudson near Warrensburg,
and the West near Brattleboro, although flooding is only occurring
at the Warrensburg jam. An approaching low pressure system is
expected to bring a period of rain from this afternoon into early
tonight. QPF in excess of an inch is expected over the southwestern
Adirondacks (locally up to two inches), eastern Catskills, and
southern Greens. In addition, there will be roughly a 24 hour period
with dewpoints AOA freezing along with breezy conditions, which
could facilitate some ripening and eventual melting over the
southern ADKs and southern Greens where an estimated 2-5" SWE is in
the snowpack, although how much runoff occurs is uncertain. The
combination of rain and possible snowmelt leads to concerns with ice
jams breaking up and flooding downstream, or additional ice jams
forming. As a result, a Flood Watch continues into Wednesday
afternoon for the western/central Mohawk Valley, southern
Adirondacks, and southern Vermont.
Lower elevations such as the Capital District and Schoharie, Mohawk,
and Mid- Hudson Valleys will see much less precipitation, likely
half an inch or less.
Colder conditions arrive Wednesday night which should put an
end to the runoff, although any lingering ice jams may freeze in
place. Accumulating snow is likely for Thursday night into
Friday for much if not all of the forecast area, with
temperatures remaining below normal into early next week.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flood Watch through Wednesday evening for NYZ032-033-038>040-
042-043-082.
MA...None.
VT...Flood Watch through Wednesday evening for VTZ013>015.
&&
SYNOPSIS...SND
NEAR TERM...SND/Thompson
SHORT TERM...SND/Thompson
LONG TERM...Evbuoma
AVIATION...Speciale
HYDROLOGY...ThompsonHazardous weather outlook, Feb 22, 3:49 PM EST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
349 PM EST Tue Feb 22 2022
CTZ001-013-MAZ001-025-NYZ041-047>054-058>061-063>066-083-084-231200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Saratoga-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-
349 PM EST Tue Feb 22 2022
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, and the Capital District, Schoharie Valley,
Glens Falls Saratoga area, Taconics, eastern Catskills, and Mid
Hudson Valley in east central New York.
.DAY ONE...This afternoon and tonight.
Strong gusty southeast to south winds are expected this evening.
Wind gusts of 35 to 45 mph are possible, especially across the higher
terrain around the Schoharie Valley, the Taconics, Capital District,
northern Berkshires, and eastern Catskills. If these gusts
materialize, a few downed branches and tree limbs will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Accumulating snow is expected Thursday night into Friday, with
moderate to heavy accumulation possible. A Winter Storm Watch will
likely be needed over portions of the region.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.
NYZ032-033-038>040-042-043-082-VTZ013>015-231200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Warren-Northern Washington-Northern Fulton-
Bennington-Western Windham-Eastern Windham-
349 PM EST Tue Feb 22 2022
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
This Hazardous Weather Outlook is for western and central Mohawk
Valley, southern Adirondacks, and the Lake George area in eastern
New York, and for southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Flood Watch.
Accumulating snow is expected Thursday night into Friday, with
moderate to heavy accumulation possible. A Winter Storm Watch will
likely be needed over portions of the region.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.